Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

August 25, 2021Morgan County, Kentucky

NWS Jackson, KY issued this special weather statement at Aug 25, 2021, 4:01 PM EDT for Morgan County, Kentucky. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 4:01 PM EDT (20:01 UTC)
Expired
Aug 25, 2021, 4:15 PM EDT
In force
14 min
Issued by
NWS Jackson, KY
Hail
0.75 in
Wind
40

County Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 30 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WWUS83 KJKL 252001
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
401 PM EDT Wed Aug 25 2021
 
KYZ106-252015-
Morgan KY-
401 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of west central Morgan
County through 415 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm over
Grassy Creek, or near West Liberty, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Greear around 405 PM EDT.
  Rexville around 415 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3786 8327 3781 8341 3782 8341 3789 8343
      3792 8334
TIME...MOT...LOC 2000Z 330DEG 7KT 3786 8336 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

HAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Aug 25, 1:56 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 25, 1:56 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
156 PM EDT Wed Aug 25 2021

.UPDATE...
Issued at 145 PM EDT WED AUG 25 2021

Moisture from an upstream MCS has made it into the northern CWA
over the last few hours. With daytime heating, this has prompted
lift and some isolated to scattered shower/thunderstorm
development in this area. Updated the pops/weather a couple times
to make sure they were more in line with the radar trends,
increasing to isolated/scattered in the northern CWA, and adding
in more isolated elsewhere in the CWA during the afternoon. CAMS
are having a harder time analyzing the ongoing convection...the
HRRR is the closest, but several hours late in its solution. Will
continue to monitor in case further updates need to be made
throughout the afternoon. Also loaded in the latest observations
for temps, dew points, and winds, to make sure the near term
forecast is on track with the latest conditions. All updates have
been published and sent to NDFD/web.

UPDATE Issued at 755 AM EDT WED AUG 25 2021

Forecast has remained status quo through the early morning hours.
Loaded in the latest observations for temps and winds to make sure
they were on track, but this resulted in only minor tweaks.
Ongoing fog was well covered in the forecast, so no adjustments
were needed to the weather. All updates have been published and
sent to NDFD/web. Will update the ZFP/SAF in the next couple of
hours to remove morning fog wording.

&&

.SHORT TERM...(Today through Thursday)
Issued at 402 AM EDT WED AUG 25 2021

The latest upper level map features high pressure centered across
the southern Plains, with ridging extending east across
lower/middle Mississippi Valley and through portions of the
Ohio/Tennessee valleys. Another high is centered across the
western Atlantic. Troughing is moving onshore across the West
Coast, with short wave energy traversing faster zonal flow across
the northern Plains/Upper Midwest region. At the surface, high
pressure mainly controls in the East, although a weak inverted
surface trough is aligned from Virginia down through the Carolinas
and into northern Gulf Coast. A stationary frontal boundary is
draped from east to west, just north of the Great Lakes, with
another frontal system emerging from the central Plains. MCS
activity has been active across IL/IN/OH overnight, with much of
this convection remaining well deflected north of the Ohio River.
Another balmy night has been on tap for eastern Kentucky, with
temperatures currently ranging from the upper 60s to lower 70s in
most valley locations, while ridges are still hovering in the mid
70s.

The models are good agreement through the short term, with
the southern Plains upper level high to weaken a bit through
the period, allowing for enough weakness across the Ohio and
Tennessee valleys to allow for somewhat better diurnally driven
convective coverage, along with continued heat and humidity.

Once the valley fog burns off by around 9 am, temperatures will
soar back into the lower 90s, with peak heat indices of around
100 degrees for most locations. As such, will continue with a
Special Weather Statement approach. Isolated showers and storms
will pop up along the southeast terrain with the aid of
orographics. Further north, model guidance indicates enough
moisture advection to allow for isolated to scattered activity
generally north of the Mountain Parkway. Depending on outflow
migration, a few pop ups may be seen elsewhere as well. This
activity will diminish by around dusk or just thereafter. Lows
will be similar to tonight, generally upper 60s to lower 70s,
with valley fog yet again. On Thursday, somewhat deeper moisture
will be in place across the area, along with a touch weaker upper
level ridge. This should allow for better areal coverage of
storms across the area during the afternoon. Highs will be just a
shade cooler than today, given the additional clouds and
precipitation in the area.

.LONG TERM...(Thursday night through Tuesday)
Issued at 335 AM EDT WED AUG 25 2021

The primary weather features in the extended will be a large
subtropical high pressure ridge parked off the southeast CONUS,
and a large trough of low pressure aloft moving onshore in the
Pacific Northwest to begins he period. The ridge will keep a
steady flow of warm and muggy GMEX air pumping into the area to
begin the extended. This ridge will weaken a bit as the upper
northwestern trough move our way, however, which will lead the way
to diurnally driven showers and thunderstorms Friday, Saturday,
and Sunday. The activity will peak during the afternoon and
evening hours, when moisture and instability will both be
maximized. The weather should become more active to begin the new
work week, as a cold front approaches from the north, and perhaps
even temporarily stalls out over our area. Monday and Tuesday
could see periods of afternoon and evening showers and storms,
which could be numerous at times.

The first few days of the extended will continue to see above
normal temperatures around the area, with daily highs maxing out
in the upper 80s to lower 90s, along with nightly lows in the
upper 60s. Once the cold front clears the area Monday night and
Tuesday, we should see cooler daytime temperatures for a bit, as
winds shift the southwest to the north during frontal passage.
Highs on Tuesday may only reach the lower 80s around eastern
Kentucky.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 154 PM EDT WED AUG 25 2021

High pressure remains in control today, with most locations
expected to remain dry. However, the remnants of an upstream MCS
has resulted in an uptick of moisture and clouds across the
northern portion of the state, followed by the development of
isolated to scattered showers and thunderstorms in this area
(including near KSYM). These showers/storms should mainly remain
in the northern CWA, so did not include mention at the other TAF
sites at this time...though an isolated shower/storm can't
completely be ruled out. Any activity should quickly dissipate by
this evening, and clouds will clear out.

Another night of fog development is expected, especially in the
deeper river valleys. Based off of conditions that occurred last
night/early this morning, and the latest model guidance, trended
TAF sites towards Cat C/IFR at 1 SM VIS by 9Z. Will continue to
monitor the conditions and latest guidance as we head into the
overnight to fine tune this better if possible. Fog should
dissipate during the morning hours, with scattered CU setting up
by the end of the forecast period. Scattered showers and
thunderstorms will also be on tap for Thursday afternoon at most
of the TAF sites. Winds are generally light and variable this
afternoon, and are expected to remain so through the rest of the
forecast period as well.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JMW
SHORT TERM...GEOGERIAN
LONG TERM...AR
AVIATION...JMW
Hazardous weather outlook, Aug 25, 3:30 AM EDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
330 AM EDT Wed Aug 25 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
330 AM EDT Wed Aug 25 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms are possible north of the
Mountain Parkway this afternoon. Isolated storms are also
possible near the Virginia border.

In addition, continued warm and humid conditions will result in
peak heat indices of around 100 degrees this afternoon for most
locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible at times from Thursday through Tuesday,
mainly during the afternoon and evening hours.

In addition, continued warm and humid conditions from Thursday
through Sunday will result in peak heat indices of 95 to 100
degrees during the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN/AR

In the hours before

Special weather statement, Aug 25, 4:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
401 PM EDT Wed Aug 25 2021

KYZ106-252015-
Morgan KY-
401 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of west central Morgan
County through 415 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm over
Grassy Creek, or near West Liberty, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Greear around 405 PM EDT.
  Rexville around 415 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3786 8327 3781 8341 3782 8341 3789 8343
      3792 8334
TIME...MOT...LOC 2000Z 330DEG 7KT 3786 8336

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:49 PM EDTSpecial Weather StatementJKLPike26 min
Aug 25, 6:30 PM EDTSpecial Weather StatementJKLPike15 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.